New Mexico, 2016High Wind in New Mexico, March 29, 2016
March 29, 2016 · NWS ABQ · 8 events in 8 counties and zones
The second high wind event in less than a week impacted New Mexico as yet another strong upper level trough and deep surface low moved over the state. The strongest winds impacted western New Mexico and around the central mountain chain.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The second high wind event in less than a week impacted New Mexico as yet another strong upper level trough and deep surface low moved over the state. The strongest winds impacted western New Mexico and around the central mountain chain. Peak wind gusts averaged 55 to 65 mph. Gusty winds around the Albuquerque west side caused more problems with tumbleweeds. Blowing dust was also reported to have lowered visibility below 5 miles at times across portions of the state. Fortunately no significant fires or damage resulted from this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 29, 4:59 AM MST, 4 hours 30 minutes earlier.
Area forecast discussion, Mar 29, 4:59 AM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
559 AM MDT TUE MAR 29 2016
.AVIATION...
12Z TAF CYCLE
GUSTY WINDS ALREADY IN PLACE THIS MORNING WITH THE MORNING
SOUNDING SHOWING SOUTHWEST WINDS INCREASING STEADILY WITH HEIGHT.
DEEP MIXING WILL RESULT IN STRONG WINDS AT THE SURFACE BY MID
MORNING...INCREASING THROUGH THE AFTERNOON HOURS. SOME SHOWERS
AND VIRGA ACROSS THE NORTHWEST THIRD OF THE FORECAST AREA WILL
RESULT IN AREAS OF ERRATIC WIND...AS WELL AS LOCAL MOUNTAIN TOP
OBSCURATIONS. WINDS PEAK THIS AFTERNOON WITH GUSTS BETWEEN 30 TO
45KT AND STRONGER WINDS OVER THE HIGHER TERRAIN. AREAS OF ELEVATED
DUST LIKELY...BLDU INCLUDED AT KGUP BASED ON PREVIOUS STRONG WIND
EVENT...NOT INCLUDED IN OTHER TAFS BUT DEFINITELY POSSIBLE. AN AWW
WILL LIKELY BE POSTED FOR KABQ WITH WINDS REACHING CRITERIA BY
EARLY AFTERNOON. WHILE WINDS RELAX OVERNIGHT...THEY WILL REMAIN
STRONG OVER THE CENTRAL HIGH TERRAIN AND WILL SHIFT TO THE WEST AS
A FRONT CROSSES THE FORECAST AREA. ALSO...LOW CLOUDS ALONG THE
EXTREME EASTERN BORDER WITH IFR/MVFR CIGS AND VISIBILITIES WILL
IMPACT KCVN THROUGH AROUND 15Z. THESE CLOUDS MAY REACH KTCC AND A
TEMPO GROUP WAS INCLUDED.
05
&&
.PREV DISCUSSION...328 AM MDT TUE MAR 29 2016...
.SYNOPSIS...
STRONG SOUTHWEST WINDS AND PATCHY BLOWING DUST WILL IMPACT MUCH OF
THE AREA TODAY AS A POTENT LOW PRESSURE SYSTEM MOVES THROUGH NEW
MEXICO. A COLD FRONT WILL MOVE EAST ACROSS THE STATE WITH A BRIEF
ROUND OF SHOWERS POSSIBLE ACROSS WESTERN AREAS. WINDS WILL TURN TO
THE WEST BEHIND THE FRONT AND TAPER OFF OVERNIGHT. WINDY CONDITIONS
WILL RETURN WEDNESDAY AS COLDER AIR FILTERS INTO THE STATE. A FEW
RAIN AND MOUNTAIN SNOW SHOWERS ARE POSSIBLE ACROSS THE NORTHERN HIGH
TERRAIN WITH THIS SYSTEM THROUGH THURSDAY. ANOTHER ROUND OF SHOWERS
IS POSSIBLE FRIDAY ACROSS THE SOUTH.
&&
.DISCUSSION...
A 538DM H5 LOW PRESSURE SYSTEM STRETCHING FROM THE GREAT BASIN
INTO THE SOUTHERN ROCKIES WILL WOBBLE AROUND THE AREA AND FILL TO
NEAR 552DM THRU WEDNESDAY. A POWERFUL 100-130KT UPPER JET IN THE
BASE OF THE TROUGH WILL EJECT EASTWARD OVER NM TODAY AND INTERACT
WITH A 990MB SFC LOW DEVELOPING OVER SE COLORADO. 700-500MB LAYER
FLOW NEAR 60KTS WILL IMPACT THE HIGH TERRAIN AND NEARBY EASTERN
SLOPES AND RESULT IN HIGH WINDS TODAY. MUCH OF THE REMAINDER OF
THE AREA WILL SEE WIND ADVISORY SPEEDS BY EARLY AFTERNOON. BLOWING
DUST IS EXPECTED HOWEVER THICKER CLOUD COVER MAY LIMIT THE AREAL
EXTENT. MADE NO CHANGES TO WIND HIGHLIGHTS EARLY THIS MORNING...
HOWEVER THE DAY SHIFT WILL NEED TO WATCH FOR POTENTIAL HIGH WIND
GUSTS ACROSS THE WEST AS A SHARP BAND OF PRECIP/VIRGA MOVES THRU
ALONG THE PACIFIC FRONT.
THE SPC-WRF INDICATES PRECIP MAY ACTUALLY MAKE IT INTO THE RIO
GRANDE VALLEY ALONG THE FRONT BEFORE TAPERING ALONG THE CENTRAL MT
CHAIN OVERNIGHT. RAISED POPS SLIGHTLY TO REFLECT THIS HOWEVER IT
WILL LIKELY JUST END UP AS A DIRTY MESS ON THE CAR WINDOWS. MUCH
COLDER AIR WILL FILTER IN FROM THE WEST BEHIND THE FRONT AS 700MB
TEMPS FALL FROM NEAR +4C TO -8C WEDNESDAY. WINDY CONDITIONS WILL
MAKE IT FEEL EVEN COLDER. THE STRONGEST WINDS WILL FOCUS ALONG THE
I-40 CORRIDOR EAST OF THE CENTRAL MT CHAIN. A 1015MB SURFACE HIGH
WILL BUILD DOWN THE EASTERN PLAINS WEDNESDAY NIGHT AND ALLOW FOR
A VERY CHILLY MORNING THURSDAY.
THE LARGE SCALE UPPER LOW IS EXPECTED TO MORPH INTO A SHEARED OUT
TROUGH AXIS EJECTING INTO THE PLAINS WHILE A REMNANT UPPER LEVEL
LOW HANGS BACK OVER NORTHERN SONORA/CHIHUAHUA FRIDAY. THIS PART
OF THE MODEL EVOLUTION HAS BEEN WAFFLING AROUND FOR NEARLY A WEEK
NOW. THE 00Z ECMWF IS WETTER AGAIN AS IT PHASES A PIECE OF ENERGY
DIVING SOUTH DOWN THE FRONT RANGE WITH BETTER MOISTURE/DYNAMICS
SHIFTING EAST ALONG THE NM/MEXICO BORDER. WILL CONTINUE WITH THE
LOW END POP MENTIONS FRIDAY/FRIDAY NIGHT SINCE CONFIDENCE IS LOW.
GUYER
&&
.FIRE WEATHER...
...CRITICAL FIRE WEATHER TO IMPACT MUCH OF CENTRAL TO EASTERN NM
TODAY AND WEDNESDAY...
UNSEASONABLY DEEP UPPER LOW OVER THE GREAT BASIN WILL SUPPORT WINDY
AND MOSTLY DRY CONDITIONS TODAY AND AN AREA WIDE COOL DOWN WEDNESDAY
AS CRITICAL FIRE WEATHER THRESHOLDS PERSIST IN THE EAST. LIGHTER
WINDS ON THURSDAY AND FRIDAY WITH A BACK DOOR FRONT USHERING IN
COOLER TEMPERATURES ACROSS THE EAST. RIDGING OVER THE GREAT BASIN
OVER THE WEEKEND WILL BE ACCOMPANIED BY WARMING BOTH DAYS.
THE DEEP UPPER LOW IS CURRENTLY CENTERED OVER NEVADA WITH A STRONG
JET ROUNDING THE BASE OF THE TROUGH AND POSITIONED OVER ARIZONA AND
NORTHWEST NEW MEXICO. RIDGE TOP WINDS OF 45 TO 55 MPH WILL BE COMMON
TODAY AND WILL EASILY MIX TO THE SURFACE TODAY. SHOWERS AND VIRGA
ACROSS THE NORTHWEST THIRD OF THE FORECAST AREA COULD ADD A SOMEWHAT
ERRATIC COMPONENT TO THE WINDS THERE. WHILE SURFACE MOISTURE HAS
INCREASED ACROSS THE EAST...DEWPOINTS WILL DECREASE TODAY AS RH
FALLS BELOW 15 PERCENT IN THE RIO GRANDE VALLEY AND EASTERN ZONES.
THUS A RED FLAG WARNING CONTINUES FOR THIS AFTERNOON AND EVENING.
PACIFIC FRONT WILL CROSS THE STATE TONIGHT AS WINDS SHIFT TO THE
WEST IN ITS WAKE AND REMAIN RELATIVELY STRONG OVER AND JUST EAST OF
THE CENTRAL HIGH TERRAIN. COOLER AIR BEHIND THE FRONT WILL RESULT IN
MUCH COOLER TEMPERATURES WEDNESDAY...WITH MAX TEMPERATURES OF 10 TO
15 DEGREES BELOW NORMAL WEST AND 5 TO 10 BELOW EAST. CRITICAL
THRESHOLDS OF WIND AND RH WILL BE MET OVER MUCH OF THE EAST BUT WITH
COOLER AIR IN PLACE RED FLAG CONDITIONS ARE SOMEWHAT UNCERTAIN SO
THE WATCH WAS NOT UPGRADED TO A WARNING AT THIS TIME.
ENERGY ASSOCIATED WITH THE CLOSED LOW MOVES RAPIDLY TO THE EAST ON
WEDNESDAY...BUT A TROUGH REMAINS STRETCHED OVER THE SOUTHWEST
STATES. MODELS NOW CLOSE A LOW SOUTH OF ARIZONA ON THURSDAY AS A
BACK DOOR FRONT MOVES INTO THE EAST. LOOK FOR LIGHTER WINDS BOTH
THURSDAY AND FRIDAY...WITH MODEST WARMING WEST BUT COOLER TEMPS AND
INCREASED MOISTURE EAST. SLIGHT CHANCES OF SNOW WILL EXTEND FROM THE
NORTHERN MOUNTAINS TO THE NORTHEAST PLAINS. VENTILATION DECREASES
BOTH DAYS WITH POOR TO FAIR VALUES ACROSS NORTHERN ZONES BY FRIDAY.
OVER THE WEEKEND...THE CLOSED LOW LOOKS TO TRACK SOUTH OF THE STATE
AS RIDGING BUILDS OVER THE GREAT BASIN. TEMPERATURES WARM EACH DAY
AND RH STEADILY DROPS. BREEZY WEST WINDS OVER THE EAST CENTRAL
HIGHLANDS ON SUNDAY COULD RESULT IN A FEW HOURS OF CRITICAL FIRE
WEATHER CONDITIONS.
05
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES...
NMZ505>507-509>511-518>520-522-523-525-530>540.
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES... NMZ502-508-514-515-521-524-526>529.
RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES... NMZ103-104-106>108.
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... NMZ103-104-107-108.
&&
Hazardous weather outlook, Mar 29, 2:48 AM MST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
348 AM MDT TUE MAR 29 2016
NMZ501>540-301200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
348 AM MDT TUE MAR 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN EFFECT TODAY FOR AREAS ALONG AND EAST OF
THE RIO GRANDE VALLEY WHERE LOW HUMIDITIES WILL BE COMBINED WITH
STRONG WINDS. A HIGH WIND WARNING IS IN EFFECT FOR MOST OF THE
HIGH TERRAIN AND NEARBY HIGHLANDS TODAY WHERE WIND GUSTS WILL TOP
OUT NEAR 60 MPH. WIND ADVISORIES ARE IN EFFECT FOR MOST OF THE
REMAINDER OF THE AREA FOR WIND GUSTS NEAR 50 MPH. BLOWING DUST
WILL RESULT IN REDUCED VISIBILITIES NEAR DUST PRONE AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE AGAIN WEDNESDAY FOR
AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
GUYER
High Wind, Southwest Mountains
- When
- March 29, 9:29 AM MST to 5:00 PM MST
- Where
- Southwest Mountains forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Public
Sources around Red Hill reported numerous peak wind gusts of 58 mph while the Magdalena Ridge Observatory peaked out at 66 mph.
High Wind, Upper Tularosa Valley
- When
- March 29, 10:35 AM MST to 10:40 AM MST
- Where
- Upper Tularosa Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
Carrizozo station reported peak wind gust of 65 mph.
High Wind, Sandia/Manzano Mountains
- When
- March 29, 11:00 AM MST to 12:00 PM MST
- Where
- Sandia/Manzano Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
A weather station in the upper reaches of Juan Tabo Canyon reported sustained winds of 46 mph with a peak gust of 60 mph during the early afternoon.
High Wind, West Central Plateau
- When
- March 29, 11:27 AM MST to 7:24 PM MST
- Where
- West Central Plateau forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
Gallup Municipal Airport reported several wind gusts between 58 mph and 63 mph during the early afternoon.
High Wind, South Central Highlands
- When
- March 29, 11:35 AM MST to 12:30 PM MST
- Where
- South Central Highlands forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
Several White Sands Missile Range stations reported peak winds near 60 mph during the early afternoon.
High Wind, South Central Mountains
- When
- March 29, 12:35 PM MST to 5:00 PM MST
- Where
- South Central Mountains forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS
Several stations around the Ruidoso area reported peak wind gusts between 58 mph and 68 mph for several hours during the afternoon. A 125 acre fire burning on Moon Mountain in Ruidoso was fortunately contained during these high winds. The Ruidoso High School was closed for 2 days due to fire suppression activities.
High Wind, Southwest Chaves County
- When
- March 29, 1:35 PM MST to 1:40 PM MST
- Where
- Southwest Chaves County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
Dunken RAWS reported a peak wind gust to 59 mph.
High Wind, Central Highlands
- When
- March 29, 1:37 PM MST to 4:24 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
Clines Corners reported peak wind gusts between 58 mph and 59 mph for a couple hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Wyoming, March 29 to 30, 201644 events
- Hail and Lightning Strikes in Florida, March 29 to 30, 20163 injured · $5,000 · 1 in hail · 4 events
- High Surf in Hawaii, March 29 to 31, 201612 events
- Winter Storm and Winter Weather in Colorado, March 29 to 30, 20169 events
- Hail in Nebraska, March 29, 20161 in hail · 9 events
- Coastal Flood and Hail in Louisiana, March 29 to 31, 20161.25 in hail · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 29, 20165 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 29, 20163 events
- Heavy Snow in Idaho, March 29 to 30, 20162 events
- High Wind in Texas, March 29 to 30, 201656 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 29, 20162 events
- Hail in Mississippi, March 29, 20161.5 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617664, 617669, 617666, 617665, 617668, 617670, 617671, 617667.